MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA PEDICLE SCREW REDUCTION DEVICE SHORT; SPINE INSTRUMENT

MEDACTA INTERNATIONAL SA PEDICLE SCREW REDUCTION DEVICE SHORT; SPINE INSTRUMENT
Catalog Number 03.51.10.0490
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 02/29/2024
Type of Reportable Event Malfunction
Event or Problem Description
During a spine surgery performed for scoliosis correction, one of the teeth of two reduction devices broke while executing the correction.These metal fragments from both the instruments remained in the patient and are visible from the x-rays.The surgery was anyway completed successfully using back up instruments and no delay has been reported.Total time of the surgery was approximately 3 hours.
 
Additional Manufacturer Narrative
Batch review performed on 12-apr-2024: lot 2156589: 111 items manufactured and released on 27-jan-2022.No anomalies found related to the problem.To date, another similar event has been reported on the same lot during the period of review.In this other complaint 6 devices are involved in the case.Visual inspection performed by r&d project manager: for both instruments, one of the pins that grab the pedicle screw head is broken and missing.In addition, several scratches and deformation can be seen on the tips of the arms.A certain root cause cannot be clearly identified, however potential reasons may be: - excessive reduction force applied to the instruments; - sub-optimal screw head engaging, that led the reduction force to be supported only by 2 teeth instead of 4, stressing the component beyond its mechanical limit; - incomplete unfastening of the instrument's threaded shaft prior to engaging and/or disengaging the pedicle screw head: the device features a safety mechanism that, if the threaded shaft is not completely unfastened, prevents the opening of the two arms.If the instrument is forced by means of flexional and/or torsional manoeuvres to grab or to release the pedicle screw head, stress on the pins and consequent failure may occurr.Clinical evaluation performed by medical affairs department: during a scoliosis correction surgery, two short reduction device experienced the breakage of their metallic teeth.Subsequent x-rays revealed two small metal fragment in the back of the patient.Due to thier minuscule size, identifying and removing them probabily proved challenging during the surgery.Even though the material of the instruments is medical grade stainless steel they do not belong to the series approved for long term implantation and therefore we cannot forsee the long term consequences.However, retrieving the fragments would necessitate a very invasive procedure due to their small size and therefore the surgeon has decided to leave them in place.Additional device involved, batch review performed on 12-apr-2024: pedicle screw 03.51.10.0490 reduction device short lot 2253211: 46 items manufactured and released on 05-aug-2022.No anomalies found related to the problem.To date, no other similar events have been reported on the same lot during the period of review.

Brand Name
PEDICLE SCREW REDUCTION DEVICE SHORT
Common Device Name
SPINE INSTRUMENT
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key19228465
Report Number3005180920-2024-00285
Device Sequence Number17825744
Product Code LXH
UDI-Device Identifier07630971251304
UDI-Public07630971251304
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 05/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.51.10.0490
Device Lot Number2156589
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/29/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/02/2024
Initial Report FDA Received Date05/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/27/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown